Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Want to stop taking Dilaudid. How do I begin to taper off?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 415 Questions
Hello, I have been taking dilaudid for about 2- 3 weeks ,not everyday sometimes every other day, XXXXXXX dose that i have used is .5mg a day, and only 3 times within the 2-3 week period but usually around .3mg. i want to stop using this drug, i have been reading that i shouldnt stop abruptly. for the amount i been taking lets say .5mg every 12 or 24hrs for about 3 weeks how do i begin to taper off. I tryed to go cold XXXXXXX but i felt some withdrawls sx and i heard online that i could have sz or go into bad arrhythmia's. p.s. the mg of the dose are exact dose .3mg and .5mg
Posted Fri, 24 Aug 2012 in Drug Abuse
Answered by Dr. Susanta Padhy 1 hour later

Dilaudid contains Hydromorphone Hydrochloride, an opioid which is known to cause dependence.

If you have withdrawal symptoms, most likely is that you have developed dependence.

Some principles of Opioid dependence :

1. Withdrawal symptoms need to be treated with non-opioids except in cases where the individual is taking opioids for long period and in higher doses.

2. The non-opioid drugs used are pain killers for pain, clonidine for running nose, lacrymation etc, benzodiazepine for sleep disturbances, etc.

3. the process mentioned in point no. 2 is called detoxification. It is advisable to stop the opioid and to undergo detoxification under supervision of a deaddiction specialist / psychiatrist. Unsupervised detoxification is not advisable for fear of medical complications as you mentioned.

Hope this gives some insight to your state

I am available for further discussion, if you wish to

Good luck

Above answer was peer-reviewed by
Follow-up: Want to stop taking Dilaudid. How do I begin to taper off? 1 hour later
Thank you for your quick reply. i agree i dont want further narcotics. Could the detox last a long time, with such a relative small dose? like i said i have never ever had more than .5mg. And if i choose to detox myself, would a lower dose like .2mg a day help to start the tapering off, or should i start at .3mg, .2mg then .1mg and none at all. I rather stop completely, but i dont want to feel so anxious like i did when i stopped completely. My withdrawal symptoms so far feeling anxious and trouble sleeping, i do have ativan that was Rx by my PMD 3 months ago for anxiety. do you think my tapering off plan is a good start, since they are all such low doses
Answered by Dr. Susanta Padhy 2 hours later
Thanks for your motivation to stop.

Anxiety and sleep disturbance can be controlled with titrating your dose of Ativan.

Basic fundamental principle of withdrawal symptom is, by definition: withdrawal symptoms do occur when the dose of drug is decreased or stopped. Hence the idea that gradually tapering the opioid will decrease withdrawal symptom is wrong scientifically, research wise.

Hope you are clear

I am available for further discussion
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor